Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Birmingham, AL

January 17, 200924 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 17, 2009, 5:50 AM CST for 24 counties in Alabama. It took effect at Jan 17, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 5:50 AM CST (11:50 UTC)
In effect from
Jan 17, 2009, 11:00 AM CST
Expired
Jan 17, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 24 counties

Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3281 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 171150
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CST SAT JAN 17 2009

...FIRE WEATHER WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND
EASTERN ALABAMA TODAY...

.DRY AIR CONTINUES TO MAKE ITS WAY ACROSS THE AREA. RELATIVE
HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR SEVERAL
HOURS TODAY GENERALLY ALONG AND EAST OF INTERSTATE 65. 

ALZ017>021-024>029-035>038-041-043>050-172000-
/O.NEW.KBMX.FW.W.0002.090117T1700Z-090118T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
550 AM CST SAT JAN 17 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA TODAY WILL CREATE AN
INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR SEVERAL HOURS
TODAY. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

12/SIRMON
1 follow-up statement
000 
WWUS84 KBMX 171909
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT JAN 17 2009

...A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL AND
EASTERN ALABAMA THIS AFTERNOON...

.DRY AIR CONTINUES TO MAKE ITS WAY ACROSS THE AREA. RELATIVE
HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR SEVERAL
HOURS THIS AFTERNOON GENERALLY ALONG AND EAST OF INTERSTATE 65.

ALZ017>021-024>029-035>038-041-043>050-180000-
/O.CON.KBMX.FW.W.0002.000000T0000Z-090118T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
109 PM CST SAT JAN 17 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA THIS AFTERNOON WILL
CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME
UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 
PERCENT FOR SEVERAL HOURS THIS AFTERNOON. OUTDOOR BURNING 
IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 17, 3:42 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 17, 3:42 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 AM CST SAT JAN 17 2009

AN AREA OF CLOUDS ACROSS WESTERN ALABAMA HAS LIMITED THE COOLDOWN
ACROSS THE WESTERN HALF OF THE STATE.  TUSCALOOSA REMAINS IN THE
UPPER 20S AT 3 AM AND SHOULD NOT FALL MORE THAN ANOTHER TWO TO THREE
DEGREES BEFORE SUNRISE.  FARTHER EAST...THE COLDEST LOCATIONS IN
CENTRAL ALABAMA ARE CURRENTLY AROUND 20 DEGREES.  THE HARD FREEZE
WARNING WILL BE CANCELED PRIOR TO ITS 8 AM EXPIRATION TIME AS
TEMPERATURES SHOULD REMAIN ABOVE 15 DEGREES. NEVERTHELESS IT REMAINS
BITTERLY COLD ACROSS THE REGION.

TEMPERATURES WILL CONTINUE TO MODERATE TODAY AND TONIGHT AS CLOUD
COVER BUILDS IN FROM THE WEST.  SOUTHERLY FLOW WILL RETURN TO
CENTRAL ALABAMA THIS AFTERNOON RESULTING IN A TEMPORARY RETURN OF A
MORE FAMILIAR AIRMASS TO CENTRAL ALABAMA.  OVERNIGHT LOWS WILL
LIKELY OCCUR AROUND OR BEFORE MIDNIGHT WITH STEADY TEMPERATURES OR
GRADUAL WARMING TOWARD SUNRISE.  A FAST MOVING COLD FRONT WILL MOVE
INTO CENTRAL ALABAMA BY SUNDAY MORNING.  THERE SHOULD BE ENOUGH
MOISTURE IN PLACE TO SQUEEZE OUT  FEW SHOWERS...BUT ACCUMULATIONS
SHOULD BE RATHER LIGHT...LESS THAN ONE TENTH OS AN INCH FOR MOST
LOCATIONS. BEHIND THE FRONT...COLD DRY AIR WILL FLOW BACK ACROSS THE
AREA RESULTING IN MORNING LOWS IN THE 20S EARLY NEXT WEEK.  YET
ANOTHER COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT.  MOISTURE
WILL BE IN SHORT SUPPLY...BUT WITH A COLD AIRMASS IN PLACE ANY
PRECIPITATION WOULD FALL AS SNOW.  AT THIS TIME WE DO NOT ANTICIPATE
ANYTHING MORE THAN A FLURRY OR TWO ACROSS THE HIGHER ELEVATIONS.

MIDWEEK...NORTHWESTERLY FLOW REMAINS IN PLACE ACROSS CENTRAL
ALABAMA.  HEIGHTS WILL FALL CONSIDERABLY ACROSS THE WESTERN HALF OF
THE NATION AFTER MIDWEEK TRANSITIONING DOWNSTREAM FLOW MORE ZONAL IN
OUR AREA.  GUIDANCE SUGGESTS THE POSSIBILITY OF A SOUTHERN STREAM
SYSTEM BY THE END OF THE WORK WEEK.

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDS THRU THE PERIOD. WINDS WILL BECOME SOUTH 5-10 KNOTS BY
18Z. INCREASING WESTERLY 1000-850MB FLOW WILL LIKELY BRING IN 5000
FOOT CIGS INTO WEST ALABAMA BY 15Z...WITH CIGS SPREADING OVER THE
REST OF CENTRAL ALABAMA BY 18Z.  NO PRECIPITATION EXPECTED. CIGS MAY
LOWER AT TCL TO MVFR NEAR THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     42  37  46  25  42 /   0  50  60  10  10
ANNISTON    45  38  47  27  43 /   0  50  60  10  10
BIRMINGHAM  46  39  47  27  43 /   0  50  50  10  10
TUSCALOOSA  47  40  51  29  47 /   0  50  50  10  10
CALERA      46  40  49  30  44 /   0  50  60  10  10
AUBURN      46  40  49  31  46 /   0  20  70  10  10
MONTGOMERY  48  42  55  31  49 /   0  30  60  10  10
TROY        50  43  55  32  49 /   0  20  70  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Jan 16, 6:18 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CST FRI JAN 16 2009

ALZ011>015-017>050-171300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
618 PM CST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOW TEMPERATURES TONIGHT ARE EXPECTED TO DROP INTO THE LOW TO MID
TEENS ACROSS MUCH OF THE AREA. TO PREVENT FREEZING AND POSSIBLE
BURSTING OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...
DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND
SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-
GROUND PIPES TO PROTECT THEM FROM FREEZING. BE PARTICULARLY CAREFUL
WITH PORTABLE HEATERS...THERE IS DANGER OF FIRE OR POISONOUS FUMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY NIGHT AND
SUNDAY. AT THIS TIME IT APPEARS THAT IT WILL BE WARM ENOUGH FOR THE
PRECIPITATION TO BE MAINLY RAIN...BUT IF TEMPERATURES WERE TO BE A
LITTLE COLDER THAN CURRENTLY FORECAST SOME FROZEN PRECIPITATION COULD
OCCUR LATE SATURDAY NIGHT AND EARLY SUNDAY.

ANOTHER WEATHER DISTURBANCE COULD SPREAD SOME LIGHT PRECIPITATION
ACROSS CENTRAL ALABAMA MONDAY AFTERNOON AND MONDAY NIGHT. AT THIS
TIME IT APPEARS THAT THIS WOULD LIKELY BE IN THE FORM OF SNOW
FLURRIES AND WOULD NOT LIKELY PRODUCE ANY SIGNIFICANT PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.